Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 87, NWS Quad Cities, IA

July 8, 2001Benton County, Iowa County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 8, 2001, 11:00 AM CDT for Benton County, Iowa County, Iowa. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 11:00 AM CDT (16:00 UTC)
Expired
Jul 8, 2001, 11:45 AM CDT
In force
45 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Benton County, IA, Iowa County, IA

The radar

The Quad Cities radar (KDVN), 127 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 11:10 AM CDTThunderstorm Wind 57 MBelle Plaine, IA65 mph wind gust. Reported by emergency management.
Jul 8, 11:25 AM CDTThunderstorm Wind 52 EGarrison, IALarge tree uprooted with numerous limbs down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2493 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 081601
SVRMLI

IAC011-095-081645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1100 AM CDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN EAST CENTRAL IOWA
  IOWA COUNTY IN EAST CENTRAL IOWA

* UNTIL 1145 AM CDT

* AT 1056 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 11 MILES WEST OF BELLE
  PLAINE...OR 5 MILES SOUTHEAST OF TAMA...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   BELLE PLAINE BY 1110 AM CDT.
   LUZERNE BY 1115 AM CDT.
   MARENGO BY 1120 AM CDT.
   WEST AMANA BY 1125 AM CDT.

CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF BRIEF, TORNADO LIKE
WINDS ALONG THE LEADING EDGE OF THE STORM. THESE WINDS ARE CAPABLE OF
LOCALIZED, ENHANCED DAMAGE IN ADDITION TO STRAIGHT LINE WINDS.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL 
ACROSS TAMA COUNTY. TAKE SHELTER IMMEDIATELY IN AN INNER ROOM AWAY 
FROM WINDOWS!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT SUNDAY
EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.


HLADIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:02 AM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 8, 9:02 AM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 AM CDT SUN JUL 8 2001

AMPLIFYING UA PATTERN TO USHER IN COOLER/DRIER AIRMASS BY MIDWEEK.
IN THE TRANSITION...WILL HAVE TO BE CONCERNED WITH TSRA POTENTIAL
THIS AFTERNOON AND EVENING AND AGAIN ON MONDAY AFTERNOON.  WILL ALSO
HAVE TO DEAL WITH HEAT RELATED ISSUES...ESPECIALLY SOUTH TODAY.

AT 06Z SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONT FROM KSQI
TO NR KDSM TO KOMA.  HIGH DEWPOINTS ARE POOLED ALONG AND SOUTH OF
THE BOUNDARY WITH SLIGHTLY DRIER AIR TO THE NORTH. SATELLITE IMAGERY
AND REGIONAL RADAR LOOP SHOW ANOTHER MCS OVER WESTERN NE TRACKING
EAST...SIMILAR TO LAST NIGHT.

WITH AMPLIFYING RIDGE OVER WESTERN U.S. FORCING SLIGHTLY COOLER
MID LEVEL TEMPS SOUTH INTO CWA...STRONG CAP SHOULD WEAKEN THIS
AFTERNOON...AT LEAST OVER THE NORTHERN CWA.  THE WEAKER CAP
AND S/W EVIDENT IN WATER VAPOR IMAGERY ROUNDING RIDGE WILL
ARE SUFFICIENT REASONS TO GO WITH WITH HIGH CHANCE POPS FOR
CONVECTION THIS AFTERNOON/EVENING ALONG AND NORTH OF BOUNDARY...OR
OVER ABOUT THE NORTHERN HALF OF THE CWA.  WILL KEEP LOW CHANCE POPS
SOUTH WITH CAP STILL IN PLACE.  WILL ALSO CONTINUE HEAT ADVISORY
FOR TODAY FOR THE SAME AREA.   TEMP FORECAST TODAY A LITTLE TRICKY
WITH SLIGHTLY COOLER H850 TEMPS...LESS SURFACE WIND FOR MIXING AND
MID/HIGH CLOUDS FROM DECAYING MCS KEEPING TEMPS FROM SURPASSING
SATURDAYS HIGHS. WILL GO WITH PERSISTENCE TODAY FOR HIGHS.  DEWPOINTS
SHOULD ALSO BE ABOUT THE SAME AS YESTERDAY...BUT LESS WIND TO
PROVIDE RELIEF FROM THE HEAT.

LOOKING AHEAD INTO MONDAY...A LITTLE COOLER AND DRIER AIR SAGGING
SOUTH AS SURFACE FRONT PUSHES INTO MO.  MAV NUMBERS LOOK
REASONABLE.  WITH BOUNDARY JUST SOUTH OF CWA WILL CONTINUE LOW
CHANCE POPS SOUTH HALF.

NO CHANGES ANTICIPATED FOR THE EXTENDED WITH CURRENT FORECAST
HANDLING ONSET OF COOLER AIRMASS FOR MID WEEK.  DRY FORECAST TUESDAY
CENTRAL AND NORTH MAY HAVE TO BE LOOKED AT WITH AVN GENERATING SOME
QPF ALONG BACKDOOR FRONT MOVING THROUGH TUESDAY AFTERNOON. WILL LET
DAY SHIFT LOOK AT ANOTHER RUN TO ASSESS THIS POTENTIAL.

DVN...
IA...HEAT ADVISORY FOR TODAY ALONG AND SOUTH OF HIGHWAY 34.
IL...HEAT ADV,ISORY FOR TODAY ALONG AND SOUTH OF HIGHWAY 34.
MO...HEAT ADVISORY FOR TODAY FOR SCOTLAND AND CLARK COUNTIES.

DLF

In the hours before

Special weather statement, Jul 8, 5:03 AM CDT, 5 hours 57 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-082300-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
503 AM CDT SUN JUL 8 2001

...HOT AND HUMID CONDITIONS WILL CONTINUE TODAY OVER SOUTHEAST IOWA
AND NORTHEAST MISSOURI INTO WEST CENTRAL ILLINOIS...
...THUNDERSTORMS WILL OCCUR FROM EAST CENTRAL IOWA INTO NORTHWEST
ILLINOIS...

A HEAT ADVISORY REMAINS IN EFFECT TODAY FOR AREAS ALONG AND SOUTH
OF HIGHWAY 34.   AFTERNOON TEMPERATURES IN THE LOWER TO MIDDLE 90S
COMBINED WITH DEWPOINTS IN THE MIDDLE 70S WILL CREATE HEAT INDICES OF
105 TO 110. HUMID CONDITIONS WILL ALSO CONTINUE FROM THE I80 CORRIDOR
NORTH.  HOWEVER AFTERNOON TEMPERATURES SHOULD ONLY CLIMB TO AROUND
90...KEEPING HEAT INDICES IN THE 100 TO 105 RANGE.

A NARROW LINE OF THUNDERSTORMS FROM JUST EAST OF CEDAR RAPIDS TO
JUST SOUTHEAST OF THE QUAD CITIES WILL PRODUCE ISOLATED HEAVY
RAINFALL AMOUNTS EARLY THIS MORNING.   RAINFALL RATES OF 1 TO 2
INCHES PER HOUR CAN BE EXPECTED BEFORE THE STORMS WEAKEN BY MID
MORNING.

THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AND EVENING FROM
EAST CENTRAL IOWA INTO NORTHWEST ILLINOIS. MOST OF THE THUNDERSTORM
ACTIVITY SHOULD BE ALONG AND NORTH OF A LINE FROM OTTUMWA THROUGH
WAPELLO TO GALESBURG.  SOUTH OF THIS LINE...WARM AIR IN THE MID
LEVELS OF THE ATMOSPHERE WILL SUPPRESS MOST THUNDERSTORM DEVELOPMENT.
THE GREATEST THREATS FROM ANY THUNDERSTORMS THAT DEVELOP THIS
AFTERNOON AND THIS EVENING WILL BE DAMAGING WINDS AND LOCALLY HEAVY
RAINS. ISOLATED RAINFALL OF 2 TO 3 INCHES WILL BE POSSIBLE...
ESPECIALLY EAST OF THE MISSISSIPPI RIVER.

A STATIONARY FRONT ALONG INTERSTATE 80 WAS THE DIVIDING LINE
BETWEEN HOT AND HUMID CONDITIONS TO THE SOUTH AND NOT QUITE AS HOT...
BUT STILL UNCOMFORTABLE CONDITIONS TO THE NORTH.  THIS BOUNDARY WAS
ALSO ACTING AS A FOCUS FOR THIS MORNINGS THUNDERSTORM DEVELOPMENT.
THE FRONT WILL REMAIN IN PLACE THROUGH THE AFTERNOON AND WILL
CONTINUE TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON
AND EVENING.   BY LATE TONIGHT...THE FRONT WILL START TO SAG SOUTH
AND SHOULD MOVE INTO NORTHERN MISSOURI BY EARLY MONDAY MORNING.
WHILE CONDITIONS WILL REMAIN QUITE HUMID NORTH OF THE FRONT ON
MONDAY...TEMPERATURES WILL NOT BE QUITE AS WARM AS THOSE EXPERIENCE
TODAY.  ALSO...WITH THE FRONT MOVING SOUTH...POTENTIAL FOR
THUNDERSTORM DEVELOPMENT WILL SHIFT TO SOUTH OF INTERSTATE 80.

STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND THIS
EVENING FROM EAST CENTRAL IOWA INTO NORTHWEST ILLINOIS.

DLF
Special weather statement, Jul 8, 5:38 AM CDT, 5 hours 22 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-082300-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
503 AM CDT SUN JUL 8 2001

...HOT AND HUMID CONDITIONS WILL CONTINUE TODAY OVER SOUTHEAST IOWA
AND NORTHEAST MISSOURI INTO WEST CENTRAL ILLINOIS...
...THUNDERSTORMS WILL OCCUR FROM EAST CENTRAL IOWA INTO NORTHWEST
ILLINOIS...

A HEAT ADVISORY REMAINS IN EFFECT TODAY FOR AREAS ALONG AND SOUTH
OF HIGHWAY 34.   AFTERNOON TEMPERATURES IN THE LOWER TO MIDDLE 90S
COMBINED WITH DEWPOINTS IN THE MIDDLE 70S WILL CREATE HEAT INDICES OF
105 TO 110. HUMID CONDITIONS WILL ALSO CONTINUE FROM THE I80 CORRIDOR
NORTH.  HOWEVER AFTERNOON TEMPERATURES SHOULD ONLY CLIMB TO AROUND
90...KEEPING HEAT INDICES IN THE 100 TO 105 RANGE.

A NARROW LINE OF THUNDERSTORMS FROM JUST EAST OF CEDAR RAPIDS TO
JUST SOUTHEAST OF THE QUAD CITIES WILL PRODUCE ISOLATED HEAVY
RAINFALL AMOUNTS EARLY THIS MORNING.   RAINFALL RATES OF 1 TO 2
INCHES PER HOUR CAN BE EXPECTED BEFORE THE STORMS WEAKEN BY MID
MORNING.

THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AND EVENING FROM
EAST CENTRAL IOWA INTO NORTHWEST ILLINOIS. MOST OF THE THUNDERSTORM
ACTIVITY SHOULD BE ALONG AND NORTH OF A LINE FROM OTTUMWA THROUGH
WAPELLO TO GALESBURG.  SOUTH OF THIS LINE...WARM AIR IN THE MID
LEVELS OF THE ATMOSPHERE WILL SUPPRESS MOST THUNDERSTORM DEVELOPMENT.
THE GREATEST THREATS FROM ANY THUNDERSTORMS THAT DEVELOP THIS
AFTERNOON AND THIS EVENING WILL BE DAMAGING WINDS AND LOCALLY HEAVY
RAINS. ISOLATED RAINFALL OF 2 TO 3 INCHES WILL BE POSSIBLE...
ESPECIALLY EAST OF THE MISSISSIPPI RIVER.

A STATIONARY FRONT ALONG INTERSTATE 80 WAS THE DIVIDING LINE
BETWEEN HOT AND HUMID CONDITIONS TO THE SOUTH AND NOT QUITE AS HOT...
BUT STILL UNCOMFORTABLE CONDITIONS TO THE NORTH.  THIS BOUNDARY WAS
ALSO ACTING AS A FOCUS FOR THIS MORNINGS THUNDERSTORM DEVELOPMENT.
THE FRONT WILL REMAIN IN PLACE THROUGH THE AFTERNOON AND WILL
CONTINUE TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON
AND EVENING.   BY LATE TONIGHT...THE FRONT WILL START TO SAG SOUTH
AND SHOULD MOVE INTO NORTHERN MISSOURI BY EARLY MONDAY MORNING.
WHILE CONDITIONS WILL REMAIN QUITE HUMID NORTH OF THE FRONT ON
MONDAY...TEMPERATURES WILL NOT BE QUITE AS WARM AS THOSE EXPERIENCE
TODAY.  ALSO...WITH THE FRONT MOVING SOUTH...POTENTIAL FOR
THUNDERSTORM DEVELOPMENT WILL SHIFT TO SOUTH OF INTERSTATE 80.

STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND THIS
EVENING FROM EAST CENTRAL IOWA INTO NORTHWEST ILLINOIS.

DLF
Special weather statement, Jul 8, 9:57 AM CDT, 1 hour 3 minutes before
IAZ068-ILZ015-081530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
957 AM CDT SUN JUL 8 2001

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR SCOTT AND ROCK ISLAND
COUNTIES ALLOWED TO EXPIRE AT 10 AM...

AT 955 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS HAD MOVED INTO NORTHEASTERN SCOTT COUNTY AND UPPER ROCK
ISLAND COUNTY...AND WEAKENED. THEREFORE...THE THREAT FOR HEAVY RAIN AND
MINOR FLOODING HAS SUBSIDED...THUS THE ADVISORY HAS BEEN ALLOWED
TO EXPIRE. HOWEVER...ADDITIONAL THUNDERSTORMS WILL MOVE BACK INTO THE
AREA LATE THIS MORNING AND EARLY THIS AFTERNOON. THESE STORMS WILL BRING
MORE HEAVY RAIN. IF YOU LIVE IN SCOTT OR ROCK ISLAND COUNTIES...
ESPECIALLY IN DIXON...NEW LIBERTY...PLAINVIEW...DONAHUE...WALCOTT
DAVENPORT...AND EAST OF FOLLETTS...REMAIN ALERT ESPECIALLY IF YOU LIVE
IN A FLOOD PRONE AREA. DOPPLER RADAR ESTIMATES THAT BETWEEN 1 AND
3 INCHES OF RAIN FELL I]N MANY OF THESE LOCATIONS. ANY ADDITIONAL HEAVY
RAIN WOULD INCREASE THE LIKELIHOOD OF MINOR NUISANCE FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
UPDATES.

MCCLURE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:13 AM CDTSevere Thunderstorm WarningDVNClinton62 min
Jul 8, 11:27 AM CDTSevere Thunderstorm WarningDVNJohnson, Linn48 min
Jul 8, 11:46 AM CDTSevere Thunderstorm WarningDVNBenton, Iowa29 min
Jul 8, 12:08 PM CDTSevere Thunderstorm WarningDVNCedar, Jones67 min
Jul 8, 12:17 PM CDTSevere Thunderstorm WarningDVNJohnson, Linn28 min
Jul 8, 12:25 PM CDTSevere Thunderstorm WarningDVNMuscatine65 min
Jul 8, 12:34 PM CDTSevere Thunderstorm WarningDVNScott56 min
Jul 8, 12:55 PM CDTSevere Thunderstorm WarningDVNClinton65 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.